Histamine intolerance may occur in conjunction with exposure to various drugs.
Mechanism of histamine intolerance:
(1) release of histamine caused by the drug (an increase in histamine levels is seen after drug administration)
(2) inactivation of diamine oxidase (DAO) causes decreased histamine degradation (results in prolonged effect)
Drugs that can cause histamine intolerance:
(1) pancuronium, alcuronium or D-tubocurarine
(5) NSAIDS or aspirin
(15) some cephalosporin antibiotics (cefuroxime, cefotitam)
(18) clavulanic acid
The association can be suspected by:
(1) the absence of symptoms before taking the drug
(2) the occurrence of histamine effects after taking the drug, and
(3) the absence of symptoms once the drug is stopped
To read more or access our algorithms and calculators, please log in or register.
Specialty: Endocrinology, Clinical Laboratory, Immunology/Rheumatology, Otolaryngology, Dermatology